Hypoglycaemia

Background

  • Hypoglycaemia is generally defined as a blood glucose <4mmol/l (in DM- < 3mmol/l in non-diagnosed patients).  It should be treated as an emergency (i.e. managed as soon as identified)
  • Most commonly occurs in patients with diabetes mellitus (usually those on insulin)
    • It is estimated that people with type 1 diabetes (i.e. insulin dependent) may have up to two episodes of mild hypoglycaemia a week
    • Note that the number of patients with DM in the hospital setting can make up to 25% of hospital patients
  • Potentially serious and should be avoided

Risk factors

  • Medical causes
    • Those related to diabetes:
      • Tight glycaemic control; PMHx of severe hypoglycaemia; Undetected nocturnal hypoglycaemia; Long duration of diabetes; Poor injection technique; impaired awareness of hypoglycaemia
      • Incorrect insulin dosages (commonly inappropriate stat/PRN doses; or inappropriately timed insulin doses at mealtimes)
      • Changing to sliding scale insulin or other form of insulin e.g. from basal to mixed
    • Other
      • Severe hepatic dysfunction
      • Renal dialysis/impaired renal function
      • Stopping steroids
      • Recovery after acute illness
      • GI upset (causing reduced calorific intake e.g. gastroenteritis, coeliac)
  • Lifestyle
    • Increased exercise (relative to normal)
    • Irregular lifestyle
    • Age
    • Alcohol
    • Inadequate BM monitoring
    • Reduced carbohydrate intake

Clinical features

  • Autonomic
    • Sweating
    • Palpitations
    • Hunger
    • Shaking
  • Neuroglycopenic
    • Confusion
    • Drowsiness
    • Odd behaviour
    • Speech difficulty
    • Incoordination
  • General
    • Malaise
    • Headache
    • Nausea

NB If a patient presents with several of these symptoms (particularly if they are diabetic), a bedside glucose and lab glucose should be taken.  It is also a good idea to review patients recent BMs and diabetes medications (including insulin) doses.

Grading Hypoglycaemia

  • Mild
    • Patient conscious, orientated and able to swallow
  • Moderate
    • Patient conscious and able to swallow but confused, disorientated or aggressive
  • Severe
    • Patient is unconscious/fitting (or is very aggressive or nil by mouth)

Management

  • Mild
    • Give 15-20g of quick acting carbohydrate e.g. 5-7 Dextrosol tablets, 4-5 Glucotabs, 90-120mls lucozade or 150-200mls pure fruit juice
    • Test BM/Glucose 15 minutes later
      • If still hypoglycaemic, repeat up to three times
        • If still hypoglycaemic, call for advice and consider IV 10% dextrose at 100ml/hour (or 1mg glucagon IM)
      • Follow up with 20g of longer-acting carbohydrate e.g. 2 biscuits, slice of bread etc
  • Moderate
    • If capable, treat as mild hypoglycaemia.  If not but able to swallow, give 1.5-2 tubes of glucogel
      • If this is ineffective, give 1mg IM Glucagon
    • Re-check and repeat up to 3 times as with mild hypoglycaemia; seek advice if still hypoglycaemic following this
  • Severe
    • Manage patient with ABCDE approach and seek help early
    • Once the patient is stable and hypoglycaemia confirmed with BM:
      • Give IV glucose stat (over 10 minutes)
        • either 75ml of 20% or 150ml of 10% dextrose (50% is NOT recommended)
        • +/- 1mg IM glucagon
      • Recheck glucose after 10 minutes- if still hypoglycaemic, repeat treatment
    • NB If hypoglycaemic due to NBM
      • once the patient has BM >4mmol/l- give 10% dextrose at 100ml/hr until no longer NBM (or reviewed by consultant and decision made to stop)
  • In all patients, be sure to review daily BMs following hypoglycaemia

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: